Oregon, 2009

Heavy Snow in Oregon, February 10 to 11, 2009

February 10 to 11, 2009 · NWS MFR · 1 event in 1 county or zone

resulting in a heavy snow event for portions of Northern California and Southwest Oregon. but several areas received amounts that met criteria for a Winter Storm Warning for Heavy Snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An incoming cold front proved to be stronger and colder than expected...resulting in a heavy snow event for portions of Northern California and Southwest Oregon. Winter Weather Advisories for Heavy Snow were issued for this system...but several areas received amounts that met criteria for a Winter Storm Warning for Heavy Snow. The highest amounts fell in the Mount Shasta City area and Western Siskiyou County in California...and in the Illinois Valley and surrounding mountains in Southwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 10, 9:02 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 10, 9:02 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
902 AM PST TUE FEB 10 2009

.DISCUSSION...UPPER LEVEL FRONT HAS PASSED WITH THE SURFACE FRONT
APPROACHING THE COAST. EXTENSIVE CLOUD COVER WILL KEEP WEST SIDE
FROM WARMING UP MUCH TODAY SO WILL UPDATE FORECAST. HIGH TEMPS AND
SNOW LEVELS HAVE BEEN LOWERED. WILL LIKELY SEE VALLEY FLOOR SNOW
THIS AFTERNOON. THE COLD FRONT WILL PRODUCE A SIX HOUR PERIOD OF LOW
LEVEL SNOW. COULD SEE UP TO AN INCH IN THE ROGUE VALLEY. GOING INTO
A VERY UNSETTLE PERIOD WITH A LONG SUCCESSION OF SYSTEMS.

&&

.AVIATION...AIRPORT WEATHER WARNING FOR SNOW ACCUMULATION AT MEDFORD
THIS AFTERNOON AND EVENING. MVFR CONDITIONS ACROSS MOST OF THE
REGION EARLY TODAY. AS THE OFFSHORE FRONT MOVES IN THIS
AFTERNOON...IFR WILL PREVAIL ON THE WESTSIDE WITH MVFR CEILINGS ON
THE EASTSIDE.

&&

.PREV DISCUSSION... /ISSUED 210 AM PST TUE FEB 10 2009/

DISCUSSION...A COLD FRONT IS QUICKLY APPROACHING 130W EARLY THIS
MORNING. THE FRONT WILL MOVE TO THE COAST EARLY THIS AFTERNOON THEN
INLAND LATE THIS AFTERNOON AND EVENING. SOUTH WINDS WILL INCREASE
RAPIDLY JUST AHEAD OF THE FRONT...THEN DECREASE AFTER THE FRONT
MOVES INLAND. SOME OF THE HEADLANDS LIKE CAPE BLANCO MAY GUST UP
INTO THE 60S FOR A FEW HOURS...BUT MOST AREAS SHOULD REMAIN BELOW
WARNING CRITERIA. A CLOSED UPPER LOW WILL MOVE TO WITHIN ABOUT 300
MILES OFF THE WASHINGTON COAST BY TUESDAY EVENING THEN BEGINS TO
WEAKEN AS IT MOVES TO JUST OFF THE CENTRAL OREGON COAST WEDNESDAY
MORNING. THE UPPER LOW CONTINUES TO FILL AS IT MOVES TO THE
NORTHWEST CALIFORNIA COAST WEDNESDAY EVENING. SNOW LEVELS WILL
FLUCTUATE SOMEWHAT THROUGH THE PERIOD...BUT ON THE AVERAGE SHOULD
REMAIN AROUND 2000 TO 2500 FEET WEST OF THE CASCADES.

NUMEROUS WINTER WEATHER ADVISORIES HAVE BEEN ISSUED TO COVER THE
UNSETTLED WINTRY PERIOD BEGINNING LATE THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON. AFTER A BRIEF BREAK IN THE WEATHER WEDNESDAY
NIGHT THE NEXT SYSTEM WILL APPROACH THE COAST THURSDAY AFTERNOON.

LITTLE CHANGE EXPECTED THROUGH THE EXTENDED FORECAST PERIOD. WITH
THE LONG WAVE TROUGH REMAINING OVER THE WESTERN U.S. THE WEATHER
WILL REMAIN UNSETTLED AT TIMES AND COOL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 10 PM PST WEDNESDAY FOR ORZ021-ORZ022.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR ORZ024.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT
     PST
     TONIGHT FOR ORZ023-ORZ025-ORZ026.

CA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR CAZ080-CAZ082-CAZ083.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 10 PM PST
     WEDNESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THIS
     MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.

LOVEGROVE
Hazardous weather outlook, Feb 10, 6:55 AM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
655 AM PST TUE FEB 10 2009

CAZ082-083-111400-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
655 AM PST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4PM THIS AFTERNOON
THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 4PM WEDNESDAY...SEE
PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ023-025-111400-
CENTRAL DOUGLAS COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS-
655 AM PST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 2000 FEET IS NOW IN
EFFECT THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ080-ORZ024-111400-
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
655 AM PST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 2000 FEET IS IN
EFFECT FROM 4PM THIS AFTERNOON THROUGH MIDNIGHT...SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000
FEET THROUGH 4PM WEDNESDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ026-111400-
JACKSON COUNTY-
655 AM PST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000
FEET THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Curry County & Josephine County

When
February 10, 1:00 PM PST to February 11, 9:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

A spotter 4 SSW Cave Junction reported 4 inches of snow overnight as of 11/0800 PST. A spotter 3 NE Merlin reported 4 inches of snow overnight as of 11/0800 PST. ODOT reported 5-6 inches of snow at Sexton Summit and Milepost 66-80 of I-5 was closed due to trucks spinning out. ODOT also reported 8 inches of snow overnight on Hayes Hill. A spotter 2 NNE Selma reported 8 inches of snow in 24 hours ending at 11/1000 PST. A CoCoRAHS observer 10 NNW Grants Pass reported 4.5 inches of snow in 24 hours ending at 11/1000 PST. A spotter 5 NNE Selma reported 6.0 inches of snow in 24 hours ending at 11/0730 PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145452.